Oklahoma, 2019

Heat in Oklahoma, August 10 to 11, 2019

August 10 to 11, 2019 · NWS SHV · 1 event in 1 county or zone

An upper level ridge of high pressure in place across the Southern Plains during the first week of August expanded east into much of the Ark-La-Tex during the second week of the month. After a brief respite in the oppressive heat and humidity on August 9th, temperatures on the 10th and 11th again climbed back into the mid and upper 90s.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

An upper level ridge of high pressure in place across the Southern Plains during the first week of August expanded east into much of the Ark-La-Tex during the second week of the month. After a brief respite in the oppressive heat and humidity on August 9th, temperatures on the 10th and 11th again climbed back into the mid and upper 90s. This ridge, which resulted in sinking air that compressed atop a dry ground, occurred over an area where low level moisture continued to pool from Southeast Oklahoma and much of Southwest Arkansas near a weak stationary front, and did not allow for much mixing. This resulted in heat indices again ranging from 105-110 degrees across McCurtain County Oklahoma on the 10th and exceeded 110 degrees across much of the county on the 11th, which continued through the 13th. Thus, an Excessive Heat Warning was issued for much of Southeast Oklahoma during the mid-afternoon of the 11th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Aug 10, 9:31 AM CST, 1 hour 29 minutes earlier.

Area forecast discussion, Aug 10, 9:31 AM CST, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
1031 AM CDT Sat Aug 10 2019

.UPDATE...

Updates were rather minor this morning. Still dealing with an area
of mostly light rain and/or showers in response to a weak upper
level disturbance moving around the northeast flank of the ridge
which was centered this morning across North Central Texas into
South Central/Southwest Oklahoma. This weakness north and east of
the ridge will continue to drift south and east today, bringing
with it isolated to scattered showers and a few thunderstorms.
With the disturbance is abundant mid-level cloud cover which could
impact afternoon high temperatures slightly. Did make some minor
adjustments to temperatures but with very little in the way of
drier air being able to mix down to the surface this afternoon,
still should see widespread Heat Indices around 105 by this
afternoon so no change to the current Heat Advisory was made. Also
adjusted sky grids to mimic current and future satellite trends.

Update out shortly...13.

&&

.PREV DISCUSSION... /issued 613 AM CDT Sat Aug 10 2019/

AVIATION...

VFR conditions areawide at 10/12z. Aside from brief mvfr vsbys
possible at mainly klfk and keld terminals, expect vfr to continue
with mid and upper lvl clouds at mainly ktxk, keld, and kmlu where
convective debris clouds generate to the north from storms along
the I-40 corridor in AR. Additional convection could develop near
these terminals from outflow boundaries durg the day. Continued
vfr with overall reduced cloud cover after 11/0z with s-sw winds 5
to 10 kts becmg lgt.

/07/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  97  77  98  79 /  20   0  10   0
MLU  94  77  97  78 /  30  20  30  10
DEQ  94  76  98  77 /  30   0  10   0
TXK  95  78  98  78 /  20   0  10   0
ELD  93  77  95  77 /  30  20  20  10
TYR  98  77 101  79 /  10   0  10   0
GGG  98  78 100  79 /  10   0  10   0
LFK  96  77  99  78 /  10   0  10   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Heat Advisory until 7 PM CDT Sunday for ARZ070>073.

     Heat Advisory until 7 PM CDT Sunday for ARZ050-051-059>061.

LA...Heat Advisory until 7 PM CDT Sunday for LAZ001>006-010>014-
     017>022.

OK...Heat Advisory until 7 PM CDT Sunday for OKZ077.

TX...Heat Advisory until 7 PM CDT Sunday for TXZ096-097-108>112-
     124>126-136>138-149>153-165>167.

&&

13/07
Hazardous weather outlook, Aug 10, 10:49 AM CST, 11 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
1149 AM CDT Sat Aug 10 2019

ARZ059-070-LAZ001-002-010-017-TXZ096-097-108>112-124>126-136>138-
149>153-165>167-111700-
Little River-Miller-Caddo-Bossier-De Soto-Sabine-Red River-Bowie-
Franklin-Titus-Camp-Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-
Harrison-Cherokee-Rusk-Panola-Nacogdoches-Shelby-Angelina-
San Augustine-
1149 AM CDT Sat Aug 10 2019

This Hazardous Weather Outlook is for portions of southwest
Arkansas, northwest Louisiana, east Texas and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

Heat index values will again top out between 105-110 degrees this
afternoon. Precautions should be taken to protect against heat
related illnesses while working or spending time outdoors.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

An upper level ridge will continue to bring dangerously hot
temperatures and heat index values to our region through at least
Tuesday. However, showers and thunderstorms associated with a cold
front Wednesday may help to slightly lower temperatures through
the end of the work week.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel, amateur radio
operators, and storm spotters will not be needed through tonight.

ARZ050-051-060-061-071>073-LAZ003>006-011>014-018>022-OKZ077-
111700-
Sevier-Howard-Hempstead-Nevada-Lafayette-Columbia-Union-Webster-
Claiborne-Lincoln-Red River-Bienville-Jackson-Ouachita-
Natchitoches-Winn-Grant-Caldwell-La Salle-McCurtain-
1149 AM CDT Sat Aug 10 2019

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana and southeast Oklahoma.

.DAY ONE...This Afternoon and Tonight...

Widely scattered thunderstorms will be possible across some
portions of Southwest Arkansas, North Louisiana, and Southeast
Oklahoma this afternoon and early evening. However, no significant
hazardous weather is expected. The main concern will continue to
be heat index values, which will approach 105-110 degrees this
afternoon. Precautions should be taken to protect against heat
related illnesses while working outdoors.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

An upper level ridge will continue to bring dangerously hot
temperatures and heat index values to our region through at least
Tuesday. However, showers and thunderstorms associated with a cold
front Wednesday may help to slightly lower temperatures through
the end of the work week.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel, amateur radio
operators, and storm spotters will not be needed through tonight.

19

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heat. Local standard time, as filed.

Heat, McCurtain

When
August 10, 11:00 AM CST to August 11, 2:23 PM CST
Where
McCurtain forecast zone
Reported by
Mesonet
Coordinates
34.115, -94.771 (the zone’s center; the record gives no point)

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2019Every state in 2019This day in weather historyWarnings in Oklahoma, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 836157.